Thursday 20 July 2017

Elderly man (88) died from severe skin peeling condition due to penicillin allergy

Stock picture
Stock picture

Louise Roseingrave

An elderly man died of a severe skin peeling condition resulting from an allergic reaction to antibiotics.

Gerald Keegan (88) developed the life threatening skin condition after taking Augmentin, which contains penicillin.

The condition results in toxic epidermal necrolysis, causing the epidermis to separate from the dermis.

Mr Keegan, from Faughart, Dundalk, Co Louth died at Beaumont Hospital on August 18 2015.

He'd been admitted following a deterioration in blood test results later understood to be connected to bronchial pneumonia. He also suffered from kidney problems. Mr Keegan was treated with the antibiotics Augmentin as staff were unaware he was allergic to penicillin.

An inquest into his death heard that he had developed an allergic reaction to an antibiotic containing penicillin 18 months previously. However, when staff in Beaumont asked whether he had any allergies to medication they were told he did not.

The man's daughter Olive Keegan said her father was a 'well man' who was rarely on antibiotics. She recalls being asked whether he was allergic to penicillin on the ward at Beaumont Hospital.

"I checked with Dad and asked was he allergic to penicillin and he said no he wasn't," she said.

Four days before his death it became clear he was having a toxic reaction to the antibiotic and he was moved to the intensive care unit. The condition spread further to his hands and feet.

"He was in severe pain and his skin was peeling off all over his body," Ms Keegan said in her deposition.

He was treated for pain and passed away on August 18.

Pathologist Dr Marie Staunton carried out an autopsy.

The cause of death was multi-organ failure secondary to a severe peeling skin rash due to allergic reaction to penicillin class antibiotics.

There was evidence of a bronchial pneumonia that had been present for a number of days and could explain the deterioration in Mr Keegan's blood tests.

The skin condition is also known as Stevens-Johnson syndrome, Dublin Coroner's Court heard. "It causes severe skin damage, not unlike burns," Coroner Dr Myra Cullinane said, returning a verdict of death due to adverse drug reaction.

Online Editors

Promoted articles

Editor's Choice

Also in Irish News